Tornadoes · United States · Kansas · 2006
F0 tornado, Barnes, Kansas, January 28, 2006
This F0 tornado ran 0.3 miles across Washington County on January 28, 2006, touching down at 3:53 PM CST and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- January 28, 2006
- Touchdown
- 3:53 PM CST (21:53 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 39.670, -96.900
- Lift-off point
- 39.670, -96.900
- Record number
- 46
What the Weather Service recorded
The tornado formed from a low-topped mini-supercell 4 miles SSW of Fact and was on the ground briefly before dissipating 0.5 miles E of Fact. It caused only tree damage and had a path width of about 50 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jan 28, 3:50 PM CST, 3 minutes earlier.
Area forecast discussion, Jan 28, 3:50 PM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CST SAT JAN 28 2006 .DISCUSSION... THUNDERSTORMS MAIN CONCERN FOR TONIGHT THEN PRECIPITATION CHANCES SUNDAY AFTERNOON. LATEST SATELLITE AND PROFILER ANALYSIS HAD UPPER TROUGH OVER WESTERN KANSAS AT 19Z WITH A 110 KT 300 MB JET ON EAST SIDE OF THE TROUGH OVER TEXAS AND ANOTHER CURRENTLY OVER EASTERN KANSAS. SURFACE ANALYSIS HAD SURFACE LOW BETWEEN SALINA AND CONCORDIA WITH THE DRY LINE EXTENDING SOUTH TO JUST EAST OF MEDICINE LODGE. SURFACE DEW POINTS HAVE INCREASED INTO THE LOWER 50S FROM SOUTH CENTRAL AND SOUTHEAST KANSAS INTO NORTHEAST AND PARTS OF NORTH CENTRAL KANSAS. MOISTURE CONVERGENCE OCCURRING ALONG THE DRY LINE ACROSS CENTRAL KANSAS. THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LAST HOUR OR SO IN INSTABILITY AXIS AND MOISTURE CONVERGENCE. GOOD DEEP LAYER SHEAR EXISTS FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE AREA INTO THE EARLY EVENING HOURS. WILL ORIENT PROBABILITY OF PRECIPITATION JUST EAST OF THE CURRENT CONVECTION TO BEGIN THE EVENING. THE DRY LINE WILL PUSH EAST ACROSS THE CWA THIS EVENING WITH SOME WRAP AROUND CLOUDS BEHIND THE UPPER TROUGH LATER TONIGHT. ON SUNDAY ANOTHER H5 TROUGH MOVES ACROSS NEBRASKA AND INTO NORTHEAST KANSAS SUNDAY AFTERNOON THEN EAST INTO NORTHEAST MISSOURI BY 06Z MONDAY. MOISTURE IS LIMITED WITH THIS SYSTEM AND LEFT SOME SMALL POPS IN THE NORTHEAST CORNER WHERE SOUNDINGS SUGGEST MOISTURE WILL BE BEST AND MAY SQUEEZE OUT SOME LIGHT RAIN. REST OF THE CWA LOOKING DRY WITH MID LEVEL CLOUDS. SECONDARY SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA SUNDAY WILL EXIT OFF TO THE EAST BY SUNDAY EVENING/OVERNIGHT WITH DECREASING CLOUDS FROM WEST TO EAST DURING THE NIGHT. DESPITE MIXING...THIS WILL STILL HELP TEMPERATURES FALL INTO THE MIDDLE TO UPPER 20S. WITH THE COOL START AND WEAKER MIXING...EXPECT TO SEE HIGHS FOR MONDAY NOT TOO FAR FROM SUNDAYS HIGHS. HOWEVER WARM ADVECTION WILL START UP AGAIN MONDAY NIGHT INTO TUESDAY AND HAVE INCREASED HIGHS TUESDAY INTO THE UPPER 50S FAR SOUTHWEST CWA AS 850 TEMPS NOW EXPECTED TO EXCEED 11 DEGREES C IN THAT AREA. WILL KEEP FORECAST DRY ON THROUGH WEDNESDAY...ALTHOUGH ANOTHER SHORTWAVE WILL BE MOVING THROUGH TUESDAY NIGHT INTO WEDNESDAY...BUT MOISTURE AND LIFT LOOK LIMITED. WILL KEEP HIGHS MAINLY 50 TO 55 THROUGH THURSDAY...THEN COOLER TEMPS BY SATURDAY AS ANOTHER TROUGH SHOULD MOVE INTO THE CWA AND BRING COOLER AIR BACK INTO THE REGION AGAIN. MODELS ARE DIVERGING ON HOW FAR NORTH THE MAIN ENERGY WITH THE END OF THE WEEK TROUGH WILL PASS AS IT MOVES MAINLY ACROSS THE SOUTHERN PLAINS. FOR NOW...EXPECT PRECIP TO REMAIN TO THE SOUTH OF THE CWA...SO WILL LEAVE FCST DRY FOR NOW AND SEE IF MODELS COME INTO BETTER AGREEMENT ON THE EVOLUTION THE TROUGH AND ITS STRENGTH BY THE END OF THE WEEK. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 28, 4:42 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 442 AM CST SAT JAN 28 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 442 AM CST SAT JAN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL THE AREA TODAY. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON. THERE IS A CHANCE FOR A FEW THUNDERSTORMS OVER NORTHEAST AND EAST CENTRAL KANSAS EARLY THIS EVENING. HOWEVER ANY CHANCE FOR SEVERE STORMS WILL DIMINISH QUICKLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED EARLY THIS AFTERNOON OVER NORTH CENTRAL KANSAS...AND PERHAPS OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS BY MID TO LATE AFTERNOON.
In the hours before
Local storm report, Jan 28, 3:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 2 N MORGANVILLE 39.50N 97.20W
01/28/2006 1.00 INCH CLAY KS LAW ENFORCEMENT
REPORTED AT 28TH AND JAYHAWK RD.
&&
STRASSBERGLocal storm report, Jan 28, 3:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CST SAT JAN 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 3 S WAKEFIELD 39.17N 97.01W
01/28/2006 0.88 INCH CLAY KS LAW ENFORCEMENT
DIME TO NICKEL SIZE HAIL REPORTED BY A DEPUTY.
&&
STRASSBERGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.9 hours before the tornado, 132 km from the path. January 28, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -15352 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Topeka, KS (KTOP), 00:00Z
2.1 hours after it, 132 km from the path. January 29, 2006.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 167 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Manhattan (MHK), 62 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 94 km away, was scanning. The volume nearest the touchdown began at 21:52 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of January 28, 2006
3 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 28 | 3:17 PM CST | F0 | Harvey, KS | 4.0 | 50 | $100,000 | ||
| January 28 | 3:27 PM CST | F0 | Clay, KS | 0.8 | 75 | $10,000 | ||
| January 28 | 2:30 PM PST | F0 | Thurston, WA | 0.5 | 90 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.